Mississippi, 2022

Flash Flooding in Mississippi, August 2, 2022

August 2, 2022 · NWS JAN · 4 events in 2 counties and zones

Heavy rain caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Heavy rain caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 2, 5:49 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 2, 5:49 AM CST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
649 AM CDT Tue Aug 2 2022

.UPDATE...

Updated for 12Z aviation discussion.

&&

.AVIATION...

12Z TAF discussion:

Areas of low stratus and patchy BR are impacting a few of the TAF
sites with IFR to LIFR conditions to start the period. Stratus and
fog should mix out by around 14Z to 15Z, with VFR conditions
expected to prevail after that time. SHRA and TSRA are expected
across the forecast area today, with brief reductions to
visibility and gusty winds possible with any storms. This activity
should decrease by 00Z-03Z Wednesday. /NF/

&&

.DISCUSSION...

Today and Tonight:

Dense fog has not been common early this morning, but with abundant
low-level moisture around the area, we have seen some patches of fog
develop mainly in the Pine Belt of southeast Mississippi. This
should mix out shortly after sunrise. With the upper-level ridge
centered well to our west, and weak flow over our forecast area,
expect another round of showers and thunderstorms to develop
across the region by late morning today. PWAT values are analyzed
at 1.75-2.0 inches around the central Gulf Coast, so slow-moving
storms will produce localized heavy downpours. Locations in the
ArkLaMiss Delta region have the greatest chance to see the warmest
temps today, and heat index values could max out around 105
degrees for those areas before rain moves in. Will continue a
mention of Limited heat stress conditions in the Hazardous Weather
Outlook text and graphics to highlight this possibility. /NF/

Wednesday through next Monday:

Weak troughing will persist across the region through the end of
the work week. Plenty of moisture will also reside across the
forecast area each day. As instability increases through the late
morning and afternoon hours, a good coverage of showers and storms
are expected each day through Friday. Some activity will linger
into the early evening hours, but the majority of convection will
quickly begin eroding after sunset.

Ridging aloft will strengthen a bit from the west across the region
over the weekend and into early next week.  This will result in
slightly lower rain chances during this time.  Convection will again
primarily remain confined to the afternoon hours, with the better
chances being over Southeast Mississippi.  This strengthening ridge
could also bring a resurgence of dangerous heat stress conditions
across portions of the CWA. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  72  90  72 /  75  29  70  16
Meridian      89  72  89  72 /  84  29  77  14
Vicksburg     91  73  92  73 /  65  27  52  13
Hattiesburg   89  73  90  72 /  84  32  79  19
Natchez       91  73  90  72 /  71  30  59  16
Greenville    90  73  92  73 /  54  22  35   9
Greenwood     91  73  92  73 /  56  23  49   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

06/19
Hazardous weather outlook, Aug 2, 2:38 AM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
338 AM CDT Tue Aug 2 2022

ARZ074-075-LAZ007>009-016-MSZ018-019-025-034-035-040-041-030845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Madison LA-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
338 AM CDT Tue Aug 2 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Caution is advised for possible dangerous heat today, as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat with maximum heat index values near 105 degrees
will be possible across far southeast Arkansas, far northeast
Louisiana, and northwestern portions of Mississippi through
Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ015-023>026-MSZ026>033-036>039-042>066-072>074-030845-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
338 AM CDT Tue Aug 2 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Jackson/Brandon,MS radar (KDGX), 36 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
August 2, 7:20 AM CST to 10:55 AM CST
Where
Madison County, 0.9 mi SSE of Turnetta to 1.56 mi ENE of Davis
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
NWS Employee
Coordinates
32.608, -89.994

Widespread flooding along with some significant flooding occurred across the Canton area due to heavy rainfall. Radar estimated rainfall of 5 to 8 inches fell in and to the north of Canton. Numerous streets were flooded with multiple cars stalled or partially submerged in flood waters. Water also entered several buildings and homes.

Flash Flood, Madison

When
August 2, 7:40 AM CST to 11:00 AM CST
Where
Madison County, 0.69 mi S of Canton to 0.73 mi NNW of Maris Town
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.610, -90.030

Numerous streets flooded in Canton with some vehicles stalled or partially submerged in flood waters, along with water entering buildings and homes.

Flash Flood, Madison

When
August 2, 8:35 AM CST to 11:00 AM CST
Where
Madison County, 1.96 mi SSE of Charlton to 0.82 mi SSW of Richton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.555, -90.115

Multiple streets were flooded across the County.

Flash Flood, Yazoo

When
August 2, 10:15 AM CST to 11:30 AM CST
Where
Yazoo County, 2.33 mi NW of Fordyke to 0.64 mi NW of Fordyke
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.927, -90.154

A culvert along Fordyke Road was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080010, 1080011, 1080012, 1088866.